Alert archive / New Mexico / Red Flag Warnings in 2020

Red Flag Warning 9, NWS Midland/Odessa, TX

May 20, 2020Culberson County, Texas; 4 counties in New Mexico

NWS Midland/Odessa, TX issued this red flag warning at May 20, 2020, 3:20 AM CDT for Culberson County, Texas; 4 counties in New Mexico. It took effect at May 20, 2020, 1:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 2020, 3:20 AM CDT (08:20 UTC)
In effect from
May 20, 2020, 1:00 PM CDT
Expired
May 20, 2020, 9:00 PM CDT
In force
8 hr
Issued by
NWS Midland/Odessa, TX

Counties Chaves County, NM, Eddy County, NM, Lincoln County, NM, Otero County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 121 km from the middle of the area, began a volume at 08:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 8.3 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2020-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2020-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
3789 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

735 
WWUS84 KMAF 200820
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
320 AM CDT Wed May 20 2020

...RED FLAG WARNING IN EFFECT THIS AFTERNOON AND EARLY EVENING FOR
THE GUADALUPE AND DELAWARE MOUNTAINS AND ADJACENT PLAINS FOR
RELATIVE HUMIDITY LESS THAN 10 PERCENT, EXTREME FIRE DANGER, AND
ERC-G VALUES IN THE 90TH PERCENTILE...

.Hot and dry conditions combined with very dry fuels will create
critical fire weather conditions across the Guadalupe Mountains
and adjacent plains this afternoon.

NMZ116>118-TXZ270>273-202100-
/O.NEW.KMAF.FW.W.0009.200520T1800Z-200521T0200Z/
Sacramento Foothills and Guadalupe Mountains-Chavez Plains-
Eddy Plains-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor-
Eastern Culberson County-
320 AM CDT Wed May 20 2020 /220 AM MDT Wed May 20 2020/

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR RELATIVE
HUMIDITIES LESS THAN 10 PERCENT, EXTREME FIRE DANGER, AND ERC-G
VALUES IN THE 90TH PERCENTILE FOR THE GUADALUPE AND DELAWARE
MOUNTAINS AND ADJACENT PLAINS...

* AFFECTED AREA...Sacramento Foothills and Guadalupe Mountains, 
  Chavez Plains, Eddy Plains, Guadalupe Mountains Above 7000 
  Feet, Guadalupe and Delaware Mountains, Van Horn and Highway 
  54 Corridor and Eastern Culberson County.

* TIMING...This afternoon and early evening.

* WINDS...Southwest 15 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 7 percent.

* RFTI...4-5 or near critical to critical.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$
1 follow-up statement
635 
WWUS84 KMAF 201950
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
250 PM CDT Wed May 20 2020

...RED FLAG WARNING IN EFFECT THIS AFTERNOON AND EARLY EVENING FOR
THE GUADALUPE AND DELAWARE MOUNTAINS AND ADJACENT PLAINS FOR
RELATIVE HUMIDITY LESS THAN 10 PERCENT, EXTREME FIRE DANGER, AND
ERC-G VALUES IN THE 90TH PERCENTILE...

...FIRE WEATHER WATCH IN EFFECT THURSDAY AFTERNOON FOR THE GUADALUPE
AND DELAWARE MOUNTAINS AND ADJACENT PLAINS FOR RELATIVE HUMIDITY 
LESS THAN 10 PERCENT, EXTREME FIRE DANGER, AND ERC-G VALUES IN THE 
90TH PERCENTILE...

.Hot and dry conditions combined with very dry fuels will create
critical fire weather conditions across the Guadalupe Mountains
and adjacent plains this afternoon and again Thursday.

NMZ116-118-TXZ270>273-210800-
/O.NEW.KMAF.FW.A.0009.200521T1800Z-200522T0200Z/
/O.CON.KMAF.FW.W.0009.000000T0000Z-200521T0200Z/
Sacramento Foothills and Guadalupe Mountains-Eddy Plains-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor-
Eastern Culberson County-
250 PM CDT Wed May 20 2020 /150 PM MDT Wed May 20 2020/

...RED FLAG WARNING IN EFFECT THIS AFTERNOON AND EARLY EVENING FOR
THE GUADALUPE AND DELAWARE MOUNTAINS AND ADJACENT PLAINS FOR
RELATIVE HUMIDITY LESS THAN 10 PERCENT, EXTREME FIRE DANGER, AND
ERC-G VALUES IN THE 90TH PERCENTILE...

...FIRE WEATHER WATCH IN EFFECT THURSDAY AFTERNOON FOR THE GUADALUPE
AND DELAWARE MOUNTAINS AND ADJACENT PLAINS FOR RELATIVE HUMIDITY 
LESS THAN 10 PERCENT, EXTREME FIRE DANGER, AND ERC-G VALUES IN THE 
90TH PERCENTILE...

* AFFECTED AREA...Guadalupe and Delaware Mountains and adjacent
  plains.

* TIMING...This afternoon and early evening. Thursday afternoon.

* WINDS...West 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 4 percent.

* RFTI...6 or critical.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

NMZ117-210200-
/O.CON.KMAF.FW.W.0009.000000T0000Z-200521T0200Z/
Chavez Plains-
150 PM MDT Wed May 20 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR RELATIVE HUMIDITIES LESS THAN 10 PERCENT, EXTREME FIRE
DANGER, AND ERC-G VALUES IN THE 90TH PERCENTILE FOR THE GUADALUPE
AND DELAWARE MOUNTAINS AND ADJACENT PLAINS...

* AFFECTED AREA...Chavez Plains.

* TIMING...This afternoon and early evening.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 7 percent.

* RFTI...4 or near critical.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at May 20, 3:00 AM CDT, 20 minutes earlier.

Area forecast discussion, May 20, 3:00 AM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
300 AM CDT Wed May 20 2020

.DISCUSSION...
Water vapor satellite continues to show 2 distinct trough/upper-low
axis' across the US with the trough cutting into the western US and
the upper-low "stuck" over the Tennessee Valley. Texas continues to
be sandwiched between the two systems, but we're seeing a slow
breakdown of the ridge over the southern plains. The trend will
continue today with a little more flair as a weak shortwave
undercutting the ridge, coupled with a stalled front will initiate a
period of severe thunderstorms for parts of our forecast area today.
Generally speaking, models are pretty consistent on the area of
greatest impact with the northeast Permian Basin the main corridor
for severe. Focused ascent along the boundary, along with our
bisecting dryline will create buoyant environment to the east of the
dryline. By mid-afternoon, will see cumulus bubble quickly into
thunderstorms with severe potential likely relegated to large hail
and damaging wind potential thanks to lack of shear presence. West
of the dryline, very dry air, coupled with cured grasses from the
persistent lack of rainfall and breezy southwest winds will allow
for a heightened fire weather concern. A Red Flag Warning will be
in effect for parts of the region this afternoon as a result (See
Fire Weather Disco Below). Temperatures will maintain above
normal status with highs in the 90s and L100s along the Pecos/Rio
Grande River Valley's.

Any convection will motion to the east out of the forecast area in
the late evening with partial clearing in wake of the storms. The
next period into Saturday will feature monitoring dryline
positioning for storm development in the afternoon hours. Current
outlook keeps a majority of the region dry with best potential once
again over the eastern Permian Basin, Lower Trans-Pecos, and the
Glass Mtns. Temperatures will settle into the 90s for a bulk of the
forecast area with warm lows into the 60s through the extended. By
Sunday onward, pattern sees a shift with our trough out west
ejecting into the Northern Plains with a lingering piece dipping
into Texas, then cutting off over the Southern Plains. Models are
consistent in the evolution, but placement of the eventual upper-low
is still up in the air. A closer proxy to west Texas will open the
door for more ascent, cooler temps, and more precipitation chances
for the beginning of next week. Further east trajectory will limit
all three characteristics above. Coolest days will certainly be
Mon/Tue next week, as highs only reach the 80s for most, before a
warm up ensues as the low wanders off to the east. Quite the pattern
for May, let alone late-May, but I'm sure we would all welcome the
rain. Will monitor for the extended.

&&

.FIRE WEATHER...
ERC-G values are exceeding the 90th percentile in the Guadalupe
Mountains and adjacent plains due to a lack of rainfall in these
areas and poor overnight recovery drastically curing fuels. This
combined with very low humidity levels will create critical fire
weather conditions despite marginal wind speeds and a Red Flag
Warning has been issued. Tomorrow and Friday winds ease up slightly
and will make for more borderline critical conditions that may only
require a Fire Danger Statement. The most erratic fire behavior will
be in the higher elevations where fires advancing upslope will be
able to preheat fuels. Thunderstorms should remain east of the
warning area, but any that form could be a dry lightning threat and
a source for unplanned ignition.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     98  66  95  67 /  40  20  10  10
Carlsbad                       97  61  94  59 /  10   0   0   0
Dryden                         99  69  97  69 /  30  10  10  10
Fort Stockton                  95  64  94  65 /  20  10  10  10
Guadalupe Pass                 84  61  82  57 /   0   0   0   0
Hobbs                          97  57  92  58 /  20  10   0   0
Marfa                          91  56  90  55 /  10   0   0   0
Midland Intl Airport           98  65  95  68 /  30  10  10  10
Odessa                         97  65  95  67 /  30  10   0  10
Wink                           99  62  97  63 /  20  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from noon today to 8 PM MDT this evening for
     Chavez Plains-Eddy Plains-Sacramento Foothills and
     Guadalupe Mountains.

TX...Red Flag Warning from 1 PM CDT /noon MDT/ this afternoon to 9 PM
     CDT /8 PM MDT/ this evening for Eastern Culberson County-
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains-Van Horn and Highway 54 Corridor.

&&

10/87
Hazardous weather outlook, May 19, 2:34 PM CDT, 12 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
234 PM CDT Tue May 19 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-201945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
234 PM CDT Tue May 19 2020 /134 PM MDT Tue May 19 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

A Heat Advisory remains in effect through early this evening for
Central and Lower Brewster County including the Chisos Basin and
the Rio Grande within Big Bend National Park.

Scattered thunderstorms are expected this afternoon and evening
across portions of the area. Hazards include gusty winds, small hail,
and dry lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong to severe thunderstorms are possible Wednesday afternoon and
evening mainly over the northern and western Permian Basin.

Elevated to near critical fire weather conditions may develop in the
Guadalupe Mountains and southeast New Mexico plains on Wednesday and
again on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 2:50 PM CDTFire Weather WatchMAFCulberson12 hr
May 20, 3:08 PM CDTSpecial Weather StatementMAF52 min
May 20, 4:02 PM CDTSpecial Weather StatementMAF28 min
May 20, 4:19 PM CDTSpecial Weather StatementMAFMitchell26 min
May 20, 4:35 PM CDTSevere Thunderstorm WarningMAFHoward, Mitchell40 min
May 20, 4:47 PM CDTSpecial Weather StatementMAFBorden13 min
May 20, 4:55 PM CDTSpecial Weather StatementMAFBorden20 min
May 20, 5:04 PM CDTSpecial Weather StatementMAFScurry26 min
May 20, 5:16 PM CDTSevere Thunderstorm WarningMAFBorden, Howard, Mitchell, Scurry44 min
May 20, 5:44 PM CDTSpecial Weather StatementMAFScurry16 min
May 20, 5:52 PM CDTSpecial Weather StatementMAFPecos38 min
May 20, 6:03 PM CDTSpecial Weather StatementMAFBorden27 min
May 20, 6:05 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell55 min
May 20, 6:18 PM CDTSpecial Weather StatementMAFReagan27 min
May 20, 6:25 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell33 min
May 20, 6:36 PM CDTSpecial Weather StatementMAFScurry24 min
May 20, 6:49 PM CDTSevere Thunderstorm WarningMAFReagan, Upton41 min

Nearby

Red Flag Warnings in New Mexico, 2020Red Flag Warnings in Texas, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.